Minnesota, 2025

High Wind in Minnesota, May 19, 2025

May 19, 2025 · NWS FSD · 4 events in 4 counties and zones

A strong wake low developed beneath the stratiform area of a large convective complex across northwest Iowa, far southeast South Dakota, and southwest Minnesota. Winds commonly reached 60 to 72 mph and brought down numerous large limbs, powerlines, and damaged several buildings.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A strong wake low developed beneath the stratiform area of a large convective complex across northwest Iowa, far southeast South Dakota, and southwest Minnesota. Winds commonly reached 60 to 72 mph and brought down numerous large limbs, powerlines, and damaged several buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 19, 5:16 PM CST, 1 hour 44 minutes earlier. Its key messages:

  • A few strong to severe thunderstorms may develop this evening with the greatest threat focused near the SD/NE border and Highway 20 corridor from 5 PM to 9 PM. Large hail up to 2 inches will be the main threat with potential for wind gusts up to 60 mph and/or an isolated tornado.
  • Periods of rain and isolated thunderstorms continue through Tuesday and into Wednesday. High confidence in most locations receiving an additional half inch of rain with a broad 1-3+ inches expected for much of southwest Minnesota. While this may cause some local rises in small streams and creeks and occasional ponding of water, flash flooding is not anticipated.
  • After a break on Thursday, moderate (30-60%) rain and thunderstorm chances return for Friday into the beginning of next week. Temperatures remain seasonably cool for this time of year.
Area forecast discussion, May 19, 5:16 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
616 PM CDT Mon May 19 2025

.KEY MESSAGES...

- A few strong to severe thunderstorms may develop this evening
  with the greatest threat focused near the SD/NE border and
  Highway 20 corridor from 5 PM to 9 PM. Large hail up to 2
  inches will be the main threat with potential for wind gusts
  up to 60 mph and/or an isolated tornado.

- Periods of rain and isolated thunderstorms continue through Tuesday
  and into Wednesday. High confidence in most locations
  receiving an additional half inch of rain with a broad 1-3+
  inches expected for much of southwest Minnesota. While this
  may cause some local rises in small streams and creeks and
  occasional ponding of water, flash flooding is not
  anticipated.

- After a break on Thursday, moderate (30-60%) rain and
  thunderstorm chances return for Friday into the beginning of
  next week. Temperatures remain seasonably cool for this time
  of year.

&&

.DISCUSSION...
Issued at 301 PM CDT Mon May 19 2025

THIS EVENING: Satellite images as of mid afternoon show broad, deep
stratus across the region ahead of an elongated inverted sfc trough
nosing into eastern Nebraska. Warm air advection continues to bring
scattered showers this afternoon, but attention heading into this
evening is focused on severe weather threat through around 9 PM. A
strong upper trough over the Rockies and associated closed low over
the Black Hills pivots slightly eastward this evening with CAMs
having high confidence in height falls triggering scattered
thunderstorms in eastern NE along an approaching cool front, perhaps
as far north as the SD/NE border 2PM to 5PM. Amidst 40 to 60 kts 0-
6km deep layer shear and increasing 1000-1500 J/kg MUCAPE, the
atmosphere is primed for isolated severe storms this evening if they
can develop and/or track into our area. As storms track quickly
northeast, the main threat will be large hail up to 2" in diameter
(thanks to SHIP of 1.0-2.0 and mid level lapse rates of 7.0-7.5
C/km). 00z/12z HREF guidance maintains that the greatest severe
threat, focused on isolated storms, is from 5 to 9 PM this evening,
though there is notable disagreement in how far northwest storms
could potentially extend (southeast of a Yankton to Brookings line
vs southeast of a Vermillion to Sheldon line). Cannot rule out
isolated wind gusts up to 60 mph and an isolated tornado, but with
60F+ dew points still south of a O'Neill to Norfolk to Harlan line,
the northern extent of any (isolated) tornado threat should be
near/south of a Yankton to Spencer line. It is also likely that
thunderstorms will train given the orientation of the forcing for
ascent. HREF LPMM guidance paints potential for a few sites in
northwest Iowa to see a pocket of a quick 1-2" of rain, which would
mainly lead to ponding of water in fields and/or urban areas. Flash
flooding is unlikely.

LATE TONIGHT: As the upper low turns more negatively tilted and
slows its progression overnight, expect showers and isolated
thunderstorms to continue to feed into the region from the southeast
overnight and into Tuesday. East gradient winds will turn more
northeast and weaken as the sfc trough settles into the region and
the advancing height falls aloft will drop temperatures into the 40s
overnight with overcast skies.

TUESDAY AND WEDNESDAY: Scattered showers and occasional rumbles of
thunder persist through Tuesday, making outdoor activities pretty
soggy. Rain chances begin to decrease early Wednesday, becoming more
likely in southwest MN than elsewhere further south and west as
TROWAL moisture wraps up. Additional rainfall totals should equate
to around 1-3 inches of rain across portions of MN and IA near and
east of U.S. Hwy 59, with a broad 0.25 to 1.00" further west. Expect
a cool, breezy spring-like days with a northeast wind Tuesday and
northwest wind Wednesday, and high temperatures only in the 50s,
well below normal for mid May.

THURSDAY: Thursday brings the better day for outdoor activities of
the work week with a light northerly breeze, weak sfc high pressure,
and highs in the 60s. Lower confidence in cloud cover as clouds from
the departing system may take time to mix out.

FRIDAY INTO NEXT WEEKEND: Unsettled weather returns heading into
next weekend as a strengthening northern stream shortwave tracks
through the Northern Plains. Periods of showers and storms return
with cool high temperatures in the 60s.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 613 PM CDT Mon May 19 2025

Isolated stronger storms will be possible through the evening,
with the better chances near the Missouri River into northwest
IA. Scattered showers and drizzle will remain likely through the
night with a more steady area of rain likely in southwest MN
through the day tomorrow. Otherwise widespread IFR conditions
are expected.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 8 PM CDT this evening for SDZ038>040-
     053>056.
MN...Wind Advisory until 8 PM CDT this evening for MNZ071-072-080-
     081-089-090-097.
IA...None.
NE...None.

&&

DISCUSSION...BP
AVIATION...08
Hazardous weather outlook, May 19, 2:08 PM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
308 PM CDT Mon May 19 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-202015-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
308 PM CDT Mon May 19 2025

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered storms should develop across northwest Iowa and
northeast Nebraska late this afternoon and evening. The main
threats would be golf ball sized hail and possibly damaging
winds, although the wind threat looks to be lower.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and isolated thunderstorms will continue on Tuesday and
Wednesday. Total rainfall amounts of 2 to 4 inches will be
possible today through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible in northwest Iowa this evening.

In the hours before

Local storm report, May 19, 3:49 PM CST, 3 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
449 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     Hail             3 N Artesian            44.06N 97.92W
05/19/2025  E1.00 Inch       Sanborn            SD   Public

            Quarter sized hail piled up on the ground
            about 2 inches deep, along with a quick 0.75
            inch of water.

&&
Local storm report, May 19, 5:23 PM CST, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
623 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Hail             3 N Dante               43.08N 98.19W
05/19/2025  E1.00 Inch       Charles Mix        SD   Emergency Mngr

            Ground covered with pea to quarter sized
            hail.

&&

TRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Rock

When
May 19, 7:00 PM CST to 8:30 PM CST
Where
Rock forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

An extended period of gusty winds reached speeds as high as 58 mph at Magnolia.

High Wind, Nobles

When
May 19, 7:30 PM CST to 9:00 PM CST
Where
Nobles forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

An extended period of strong winds reached sustained speeds as high 41 mph with gusts to 53 mph 2 miles northeast of Rushmore.

High Wind, Jackson

When
May 19, 9:00 PM CST to 11:00 PM CST
Where
Jackson forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

An extended period of gusty winds reached speeds as high as 71 mph 3 miles east-southeast of Round Lake, 65 mph 2 miles south-southwest of Heron Lake, 62 mph 2 miles south of Windom, and 60 mph 5 miles northwest of Jackson. Winds also downed numerous 8 inch diameter tree limbs in Okabena.

High Wind, Cottonwood

When
May 19, 9:00 PM CST to 11:30 PM CST
Where
Cottonwood forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

An extended period of gusty winds reached speeds as high as 66 mph 11 miles north of Mountain Lake, 64 mph near Bingham Lake, 62 mph 5 miles east-northeast of Dundee, 61 mph 4 miles east-northeast of Jeffers, and 60 mph at Windom and near Mountain Lake. One mile west of Windom, winds removed the roof from a metal livestock shelter and damaged a few wooden outbuildings.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268495, 1268496, 1268497, 1268498.